New Mexico, 2015

Heavy Snow and Heavy Rain in New Mexico, January 30 to 31, 2015

January 30 to 31, 2015 · NWS ABQ · 15 events in 15 counties and zones

A closed upper level low that developed southwest of San Diego California moved into central Arizona early on the 30th before shifting south into Mexico on the 31st. This system drew significant subtropical moisture northward into the area, with nearly record high precipitable water values that were around 3 standard deviations above the mean.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A closed upper level low that developed southwest of San Diego California moved into central Arizona early on the 30th before shifting south into Mexico on the 31st. This system drew significant subtropical moisture northward into the area, with nearly record high precipitable water values that were around 3 standard deviations above the mean. Mid level warm air advection prevented a more widespread snow event, limiting major snowfall accumulations to mainly areas above 7500 feet. Even then, a significantly deep warm layer on the 31st created a mix of rain, snow, and sleet for locations as high up as 10000 feet. Fifteen inches of snow was reported in the Jemez Mountains with nearly 2 inches of rain falling in the Glenwood area. High flows, mud, rocks, and debris were reported along the access road to the Catwalk in Catron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 29, 11:16 PM MST, 44 minutes earlier.

Area forecast discussion, Jan 29, 11:16 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1116 PM MST THU JAN 29 2015

.AVIATION...
06Z TAF CYCLE
A MIX OF WINTRY PCPN WITH MVFR/IFR CONDITIONS AND MT OBSCURATIONS
WILL INCREASE IN COVERAGE AND INTENSITY FOR THE REMAINDER OF
TONIGHT...BEFORE BECOMING WDSPR FRIDAY AND FRIDAY NIGHT. SNOW
LEVELS WILL RANGE FROM AROUND 4500 FT OVER NE AREAS TO AROUND 8000
FT OVER SW AREAS. THE BIG FORECAST CHALLENGE THE NEXT 24 HOURS
WILL BE IDENTIFYING WHEN OR IF RAIN WILL CHANGE OVER TO SNOW AT
LOWER ELEVATION TAF SITES. WE HAVE MODERATE CONFIDENCE IN THE PCPN
TYPE IN THE FORECAST AT KSAF AND KLVS...BUT LOWER CONFIDENCE AT
OTHER TAF SITES DUE TO MODEL DIFFERENCES IN TEMPERATURE AND
DEWPOINT.

44

&&

.PREV DISCUSSION...941 PM MST THU JAN 29 2015...
.UPDATE...
NEEDED TO ADD LOWER CHAMA RIVER VALLEY ZONE...ZONE 517...TO WINTER
STORM WARNING AREA AND ALSO DELAYED START OF MOST OF WARNINGS AND
ADVISORIES IN ROUGHLY NE HALF OF FCST AREA TIL 09Z TO ACCOUNT FOR
EXPECTED SLIGHTLY LATER SIGNIFICANT PRECIP ONSET AND ALSO TO ALLOW
TEMPS TO GET CLOSER TO THE FREEZING MARK. THOSE ARE BIGGEST
REASONS FOR THIS UPDATE...BUT ALSO SLIGHTLY LOWERED LOW TEMPS FOR
EARLY FRI IN PORTIONS OF MAINLY CENTRAL TO N CENTRAL NM WHERE
DEWPOINTS HAVE DROPPED A LITTLE LOWER THAN EXPECTED WHICH SHOULD
ALLOW FOR AT LEAST A DEGREE OR TWO OF ADDITIONAL EVAPORATIVE
COOLING WITH THE EARLY STAGES OF THE PRECIP. ALSO LOWERED MUCH OF
THE EASTERN PORTION OF THE POPS DUE TO SLIGHTLY LATER PRECIP ONSET
TIMES AND ALSO DROPPED LATE NIGHT QPF A BIT MOST OF THE AREA.
UPDATED ZONES AND WINTER WX PRODUCT WILL BE ISSUED ASAP.

44

&&

.PREV DISCUSSION...339 PM MST THU JAN 29 2015...
.SYNOPSIS...
A SIGNIFICANT WINTER STORM EVENT WILL IMPACT NORTHERN AND CENTRAL
NEW MEXICO THROUGH SATURDAY. ABUNDANT SUBTROPICAL MOISTURE WILL
FLOW NORTHWARD AHEAD OF A PACIFIC LOW AND CREATE A MIX OF LOWER
ELEVATION RAIN AND HIGHER ELEVATION SNOW. SOME SLEET WILL ALSO BE
POSSIBLE AT TIMES DUE TO THE EVER CHANGING TEMPERATURE PROFILE OF
THE ATMOSPHERE. SIGNIFICANT SNOW ACCUMULATIONS WILL BE POSSIBLE
ABOVE 7500 FEET. THE PACIFIC SYSTEM WILL DIG SOUTHWARD SATURDAY
NIGHT INTO SUNDAY AND BEGIN THE DRYING PROCESS. DRIER AND WARMER
WEATHER IS ANTICIPATED FOR EARLY NEXT WEEK.

&&

.DISCUSSION...
AS MENTIONED DURING PREVIOUS SHIFTS...VERY TRICKY FORECAST IN
TERMS OF DETERMINING SNOW/RAIN/SLEET IMPACTS ACROSS THE LANDSCAPE.
FEEL THAT THE MODELS WILL UNDER DO THE INTENSITY AND REACH OF THE
ELEVATED MOIST/WARM TONGUE AHEAD OF THE PACIFIC LOW BUT AT THE
SAME TIME COULD BE UNDERDOING THE IMPACT OF COOLER/LOWER DEWPOINT
AIR ADVECTING IN FROM THE NORTH AT THE SURFACE. THAT COMBINATION
CREATES A VERY TRICKY PRECIPITATION TYPE FORECAST.

BASED ON THE SNOW TOTAL GRID FOR THE EVENT...MAIN CHANGES FROM
THE PREVIOUS FCST PACKAGE INCLUDE LOWERING SNOW AMOUNTS ACROSS THE
LOWER ELEVATIONS...ESPECIALLY ACROSS THE EAST CENTRAL AND
SOUTHEAST PLAINS. THIS IS PRIMARILY DRIVEN BY WET BULB ZERO
FORECASTS SINCE THIS IS MORE OF A SATURATED ENVIRONMENT EVENT. THE
EC AND SE PLAINS AREA IN PARTICULAR WILL HAVE TO BE RE LOOKED AT
IN TERMS OF HIGHLIGHTS BECAUSE THERE IS A CHANCE OF ACCUMULATING
SNOW ALONG THE HIGHER ELEVATIONS OF THE CAPROCK AS WELL AS SOME SLEET
POTENTIAL. ESPECIALLY AS THE ELEVATED WARM TONGUE DEVELOPS. THIS
IS A SYSTEM WHERE UPDATES ARE EXPECTED. OTHERWISE...LOOKING AT
SLAM DUNK WARNING SNOW TOTALS FOR MOST OF THE MTN ZONES. VERY
IMPRESSIVE AMOUNTS SHOW UP ABOVE 8500 FEET. HAVE SOME NEAR 20 INCH
AMOUNTS FOR THE MT TAYLOR AND HIGHEST GILA TERRAIN AREAS. SNOW
AMOUNTS WIHIN THE RIO GRANDE VALLEY...ESPECIALLY GREATER ABQ METRO
AREA WILL VARY WIDELY WITH NEAR WARNING AMOUNTS POSSIBLE RURAL
AREAS WEST OF RIO RANCHO AND THE ABQ FOOTHILLS. NEAR WARNING
AMOUNTS AT SANTA FE POSSIBLE AS WELL. FEEL THAT THE OVERALL
IMPACT OF THE EVENT WARRANTS ADVISORY WORDING. ANTECEDENT WARM GROUND/ROAD
CONDITIONS WENT INTO THAT DECISION MAKING. THE INCOMING COLD
AIRMASS FROM THE NORTH HAS ALREADY BEEN MODIFIED AS WELL. THE
HEAVIER QPF OR LIQUID WATER PERIODS WILL ALSO TRY TO MODIFY THE
SURFACE AIRMASS AS WELL. THUS THE WET BULB ZERO EFFECT. WILL CONTINUE TO
WATCH THE THERMAL/MOISTURE PROFILE CLOSELY.

MAV GUIDANCE STILL QUITE A BIT STRONGER VERSUS THE NAM GUIDACE IN ITS
EAST CANYON WIND VALUES FOR THE ABQ AREA TONIGHT INTO FRIDAY
MORNING. THE MAV DID A BETTER JOB WITH THE LAST EASTERLY WIND
EVENT AND OUR WIND GRIDS SHOW THE HIGHER MAV NUMBERS. THINKING
BELOW ADVISORY LEVELS AT THIS TIME BUT WILL HAVE TO MONITOR. CANT
RULE OUT 30 TO 32 MPH SUSTAINED WINDS FOR A BRIEF PERIOD. BOTH
MODELS SHOW THE EAST WIND IMPACT ACROSS THE RIO GRANDE VALLEY
LESSENING RAPIDLY DURING THE DAY PERIOD ON FRIDAY. BLENDED IN THE EAST
WIND EFFECT ON THE LIQUID WATER VALUES BY MAKING THEM LOWER IN THE
STRONGER WIND ENVELOPE AREA BUT HIGHER ON THE WESTERN PERIFPHERY OF
IT.

AS FAR AS SURFACE TEMPERATURES...DECIDED TO GO WITH SLIGHTLY
WARMER OVERNIGHT LOWS BUT COOLER DAY TIME HIGHS THROUGH SATURDAY.
OTHERWISE VERY LITTLE CHANGE TO THE TEMP GRIDDED FORECAST.

MODELS STILL TAKE THE UPPER LOW SOUTHWARD AND WEAKEN IT
SATURDAY NIGHT INTO SUNDAY. THUS HAVE THE HIGHLIGHTS ENDING AT 5
PM SATURDAY. THE 12Z AND 18Z NAM MODEL SHOWS A LITTLE MORE
WEAKENING SATURDAY AND LESS QPF VERSUS THE GFS SO THAT TREND WILL
NEED TO BE WATCHED. THE UPGLIDE OR OVERRUNING DYNAMICS ALSO WEAKEN
RAPIDLY SATURDAY NIGHT AS INDICATED BY BOTH THE NAM/GFS. DRIER
WEATHER FOR SUNDAY WITH SMALL CHANCE POPS.

GRADUAL WARMING AND DRYING TREND EARLY NEXT WEEK BASED ON THE LAST
FEW RUNS OF THE GFS AND ECMWF. THERE IS SOME POTENTIAL FOR GUSTIER
BREEZES AS THE FLOW TURNS MORE NORTHWESTERLY AND STRENGTHENS.
PERHAPS A BACK DOOR COLD FRONT ACROSS THE EASTERN PLAINS MIDWEEK.

50

&&

.FIRE WEATHER...
.NO MAJOR FIRE WEATHER CONCERNS DURING THE NEXT SEVERAL DAYS...

EXPECT WIDESPREAD WETTING PRECIPITATION AREAWIDE TONIGHT THROUGH
EARLY SUNDAY. LOOK FOR BELOW NORMAL TEMPERATURES ON FRIDAY WITH
SLIGHT WARMING SATURDAY AND SUNDAY...WITH STRONGER WARM UP FOR
MONDAY.

A PACIFIC STORM SYSTEM CONTINUES TO EDGE TOWARD THE FORECAST
AREA...MEANWHILE A BACK DOOR FRONT PUSHED WEST THROUGH THE RGV
WHICH LOWERED DEWPOINTS AND TEMPERATURES...ESPECIALLY ACROSS THE
NORTHEAST HIGHLANDS. EASTERLY WINDS WILL PEAK LATER THIS EVENING
AFTER SUNSET...ESPECIALLY WITHIN THE RGV BUT WILL GRADUALLY TAPER
OFF FRIDAY. WIDESPREAD WETTING PRECIPITATION IN THE FORM OF A
RAIN/SNOW MIX WILL DEVELOP LATER THIS EVENING INTO FRIDAY. HIGHER
ELEVATIONS WILL FAVOR SNOW WHILE LOWER ELEVATIONS COULD SEE RAIN OR
A RAIN/SNOW MIX. EXPECT HEAVY SNOW ACCUMULATIONS ABOVE 7000 FT FOR
CENTRAL AREAS AND ABOVE 8500 FT FOR WESTERN AREAS.

PRECIPITATION WILL END SUNDAY. A WEAK BACK DOOR FRONT WILL KEEP
TEMPS BELOW AVERAGE FOR THE EASTERN PLAINS. BY EARLY NEXT WEEK LOOK
FOR DRY CONDITIONS AS NORTHWEST FLOW ALOFT TAKES OVER.

EXPECT WIDESPREAD POOR VENTILATION RATES FRIDAY AND SATURDAY...WITH
SOME IMPROVEMENT IN THE FAR EAST SUNDAY THROUGH TUESDAY.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR THE FOLLOWING
ZONES...NMZ502-506-508-524>526-539.

WINTER STORM WARNING FROM 2 AM FRIDAY TO 5 PM MST SATURDAY FOR THE
FOLLOWING ZONES...NMZ504-510>515-517-521>523-529-533.

WINTER WEATHER ADVISORY FROM 2 AM FRIDAY TO 5 PM MST SATURDAY FOR
THE FOLLOWING ZONES...NMZ503-507-516-518-519-527-528-530>532.

WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR THE FOLLOWING
ZONES...NMZ540.

&&
Hazardous weather outlook, Jan 29, 5:17 AM MST, 18 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 AM MST THU JAN 29 2015

NMZ501>540-301300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
517 AM MST THU JAN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD PRECIPITATION WILL DEVELOP TONIGHT IN ADVANCE OF AN
UPPER LEVEL STORM SYSTEM MOVING TOWARD SOUTHERN CALIFORNIA. THIS
COMBINED WITH A BACK DOOR COLD FRONT MOVING THROUGH THE AREA TODAY
WILL YIELD THE POTENTIAL FOR SIGNIFICANT AND HEAVY SNOW
ACCUMULATIONS. SNOW ACCUMULATIONS ACROSS THE WESTERN AND CENTRAL
MOUNTAINS WILL BEGIN TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PRECIPITATION WILL EXPAND FRIDAY ACROSS ALL OF NORTHERN AND
CENTRAL NEW MEXICO AND THIS WIDESPREAD AND OCCASIONALLY HEAVY
PRECIPITATION WILL CONTINUE THROUGH SATURDAY. SNOW LEVELS WILL
FLUCTUATE...THUS LOWER ELEVATIONS...MAINLY BELOW 7000 FEET...MAY
SEE A MIX OF RAIN AND SNOW. HEAVY WET SNOW MAY COMPROMISE THE
STRUCTURAL INTEGRITY OF SOME ROOF TOPS...ESPECIALLY AT ELEVATIONS
ABOVE 9000 FEET WHERE GREATER THAN A FOOT OF SNOW IS POSSIBLE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Catron

When
January 30, 12:00 AM MST to January 31, 12:00 AM MST
Where
Catron County, 1.19 mi SE of Glenwood Catron Co A
Reported by
Public
Coordinates
33.337, -108.856

Heavy rain within the headwaters of Whitewater Creek produced high flows along Catwalk Road. Several feet of rocks, mud, and debris were observed within flood-prone low water crossings.

Heavy Snow, Northwest Highlands

When
January 30, 2:00 AM MST to January 31, 4:00 AM MST
Where
Northwest Highlands forecast zone
Reported by
COOP Observer

COOP observer and public reports indicated between 4 and 12 inches of snow.

Heavy Snow, Far Northwest Highlands

When
January 30, 2:00 AM MST to January 31, 4:00 AM MST
Where
Far Northwest Highlands forecast zone
Reported by
Trained Spotter

Trained spotter reports indicated between 4 to 12 inches of snow.

Heavy Snow, Jemez Mountains

When
January 30, 2:00 AM MST to January 31, 10:00 AM MST
Where
Jemez Mountains forecast zone
Reported by
COOP Observer

COOP Observer, SNOTEL, and ski resort reports indicated between 6 and 15 inches of snow.

Heavy Snow, Upper Rio Grande Valley

When
January 30, 2:00 AM MST to January 31, 11:00 AM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
CoCoRaHS

CoCoRaHS and public reports indicated between 2 and 8 inches of snow.

Heavy Snow, Lower Chama River Valley

When
January 30, 2:00 AM MST to January 31, 10:00 AM MST
Where
Lower Chama River Valley forecast zone
Reported by
CoCoRaHS

CoCoRaHS and trained spotter reports indicated between 2 and 7 inches of snow.

Heavy Snow, Santa Fe Metro Area

When
January 30, 2:00 AM MST to January 31, 1:00 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Amateur Radio

Amateur radio and trained spotter reports indicated between 1 and 6 inches of snow.

Heavy Snow, Sandia/Manzano Mountains

When
January 30, 2:00 AM MST to January 31, 1:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
CoCoRaHS

CoCoRaHS and ski resort reports indicated between 2 and 8 inches of snow.

Heavy Snow, San Juan Mountains

When
January 30, 3:00 AM MST to January 31, 7:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

COOP Observer and SNOTEL reports indicated between 7 and 14 inches of snow.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
January 30, 3:00 AM MST to January 31, 9:00 AM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
CoCoRaHS

CoCoRaHS and Trained Spotter reports indicated between 4 and 11 inches of snow.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
January 30, 3:00 AM MST to January 31, 8:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
COOP Observer

COOP Observer and ski resort reports indicated between 8 and 10 inches of snow.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
January 30, 3:00 AM MST to January 31, 9:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Public

Ski resort reports indicated between 4 and 9 inches of snow.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
January 30, 3:00 AM MST to January 31, 11:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Trained Spotter

Trained spotter and COOP Observer reports indicated between 3 and 8 inches of snow.

Heavy Snow, Northeast Highlands

When
January 30, 3:00 AM MST to January 31, 11:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
Trained Spotter

Trained spotter and CoCoRaHS reports indicated between 2 and 7 inches of snow.

Heavy Snow, Estancia Valley

When
January 30, 4:00 AM MST to January 31, 11:00 AM MST
Where
Estancia Valley forecast zone
Reported by
COOP Observer

COOP Observer reports indicated between 2 and 4 inches of snow.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551808, 551722, 551723, 551726, 551732, 551733, 551735, 551736, 551725, 551727, 551728, 551729, 551731, 551738, 551737.